Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2019, 6:07 AM EDT for Allen County, Henry County, Putnam County, Ohio. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 6:07 AM EDT (10:07 UTC)
- Expired
- May 23, 2019, 7:00 AM EDT
- In force
- 53 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, OH, Henry County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 143 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:09 AM EDT | TSTM WND DMG | Napoleon, OH | 1 FT DIAMETER HEALTHY TREE LIMBE DOWNED. |
| May 23, 6:20 AM EDT | TSTM WND DMG | Napoleon, OH | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM NAPOLEON. TREES DOWN IN AND AROUND HENRY COUNTY. |
| May 23, 6:28 AM EDT | TSTM WND DMG | Leipsic, OH | POWER LINES DOWN IN LEIPSIC. REPORT OF SCHOOLS DELAYING DUE TO POWER OUTAGES. |
| May 23, 7:00 AM EDT | TSTM WND DMG | Napoleon, OH | TREES DOWN IN AND AROUND HENRY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
597
WUUS53 KIWX 231007
SVRIWX
OHC003-069-137-231100-
/O.NEW.KIWX.SV.W.0045.190523T1007Z-190523T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
607 AM EDT Thu May 23 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Putnam County in west central Ohio...
Henry County in northwestern Ohio...
Allen County in west central Ohio...
* Until 700 AM EDT.
* At 607 AM EDT, severe thunderstorms were located along a line
extending from near Archbold to near Defiance to near Continental
to near Ohio City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lima, Napoleon, Ottawa, Bluffton, Fort Shawnee, Spencerville,
Columbus Grove, Leipsic, Elida, Deshler, Kalida, Liberty Center,
Pandora, Holgate, Glandorf, Mcclure, Hamler, Cairo, Harrod and
Texas.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8436 4094 8423 4148 8414 4149 8388
4064 8388
TIME...MOT...LOC 1007Z 244DEG 59KT 4145 8434 4126 8430 4112 8435 4075
8457
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
MARSILI3 follow-up statements
704
WWUS53 KIWX 231029
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
629 AM EDT Thu May 23 2019
OHC003-069-137-231100-
/O.CON.KIWX.SV.W.0045.000000T0000Z-190523T1100Z/
Putnam OH-Henry OH-Allen OH-
629 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR PUTNAM...EASTERN HENRY AND ALLEN COUNTIES...
At 628 AM EDT, severe thunderstorms were located along a line
extending from near Swanton to Mcclure to near Deshler to near
Spencerville, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lima, Napoleon, Ottawa, Bluffton, Fort Shawnee, Spencerville,
Columbus Grove, Leipsic, Elida, Deshler, Kalida, Liberty Center,
Pandora, Glandorf, Mcclure, Hamler, Cairo, Harrod, Texas and
Beaverdam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8436 4094 8423 4104 8421 4117 8411
4148 8409 4149 8388 4064 8388
TIME...MOT...LOC 1028Z 243DEG 59KT 4153 8392 4140 8393 4126 8398 4066
8430
HAIL...<.75IN
WIND...60MPH
$$
MARSILI112
WWUS53 KIWX 231038
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
638 AM EDT Thu May 23 2019
OHC069-231047-
/O.CAN.KIWX.SV.W.0045.000000T0000Z-190523T1100Z/
Henry OH-
638 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4083 8415 4090 8409 4106 8402 4117 8393
4117 8388 4064 8388
TIME...MOT...LOC 1037Z 243DEG 59KT 4160 8373 4147 8374 4133 8379 4070
8414
$$
OHC003-137-231100-
/O.CON.KIWX.SV.W.0045.000000T0000Z-190523T1100Z/
Putnam OH-Allen OH-
638 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR EASTERN PUTNAM AND ALLEN COUNTIES...
At 637 AM EDT, severe thunderstorms were located along a line
extending from Holland to near Waterville to Weston to Fort Shawnee,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lima, Ottawa, Bluffton, Fort Shawnee, Columbus Grove, Leipsic,
Pandora, Cairo, Harrod, Beaverdam, Gilboa, Belmore, Yoder,
Westminster, Hume, Slabtown, Rousculp and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4083 8415 4090 8409 4106 8402 4117 8393
4117 8388 4064 8388
TIME...MOT...LOC 1037Z 243DEG 59KT 4160 8373 4147 8374 4133 8379 4070
8414
HAIL...<.75IN
WIND...60MPH
$$
MARSILI226
WWUS53 KIWX 231050
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
650 AM EDT Thu May 23 2019
OHC003-137-231100-
/O.EXP.KIWX.SV.W.0045.000000T0000Z-190523T1100Z/
Putnam OH-Allen OH-
650 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PUTNAM AND ALLEN
COUNTIES WILL EXPIRE AT 700 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4083 8415 4090 8409 4106 8402 4117 8393
4117 8388 4064 8388
TIME...MOT...LOC 1050Z 244DEG 59KT 4168 8351 4155 8352 4141 8357 4078
8392
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 23, 2:52 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 252 AM EDT Thu May 23 2019 .SYNOPSIS... Issued at 1212 AM EDT Thu May 23 2019 Dry and mild conditions during the early overnight will give way to showers and thunderstorms from west to east between 3 AM EDT and 7 AM EDT this morning. Some storms could be strong to severe overnight into early Thursday morning with hail, gusty winds and locally heavy rainfall. Drier conditions then return Thursday afternoon into Thursday night. High temperatures this afternoon will reach into mid 70s to low 80s. Friday into the upcoming holiday weekend will then feature near normal temperatures and periodic chances for showers and thunderstorms. && .SHORT TERM...(Today and Tonight) Issued at 240 AM EDT Thu May 23 2019 Strong bowing segments were upstream over Illinois ahead of a cold front where wind gust reports were close to 70 mph which matched the forward speed of the returns in the Springfield area. Given the radar returns and a very distinguished rear inflow notch, fast storm movement and the likelihood of cell mergers, have coordinated with the SPC and added severe mention to the forecast given a good chance for a watch. There is a good chance for severe wind gusts, especially west of Highway 31 all of the way to the Mich line. Organized convection is still expected east of Highway 31 where wind gusts to or above 50 mph are possible. A large cell merger had taken place about 240 EDT southwest of IKK bring an greater likelihood for severe storms into the Laporte County area. Storms will move through rapidly and should clear the area by late morning. && .LONG TERM...(Friday through Wednesday) Issued at 240 AM EDT Thu May 23 2019 For Friday through the middle of next week, the pattern will remain active north of the upper ridge with periodic chances for showers and storms. Precipitable water values will be above 1.5 inches and times and bring the potential for heavy rain, especially if cell train. Highs should be around 80 to 85 most if not all days through next week Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1212 AM EDT Thu May 22 2019 Widespread showers and thunderstorms from north central Illinois into eastern Missouri will shift east across northern Indiana during the overnight hours. Upstream storms should gradually congeal into larger convective complex as it enters northwest Indiana after 08Z with a threat of strong/severe storms and associated wind/hail potential. Instability gradient would appear to favor areas generally along and south of Route 30 for greatest severe threat overnight. Have not made much timing to previous timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at KFWA. Did also include a mention of stronger westerly wind gusts to 35-40 knots in association with stronger storms at KFWA. Strong winds aloft should allow for steady eastward progression of possible congealed convective complex, taking bulk of stronger storms into northwest Ohio after 10Z or 11Z. Will also continue mention of LLWS overnight with strongest southwesterly low level jet of 45 to 50 knots at 2000 ft. Remainder of the short term period should be quiet, with westerly winds and gusts to around 20 knots across northern Indiana during the day Thursday as frontal boundary sags south of the terminals. Focus for additional shower and storm activity on Thursday should remain across southern Indiana/Ohio. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili/Steinwedel SHORT TERM...Skipper LONG TERM...Skipper AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:21 AM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 321 AM EDT Thu May 23 2019 INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730- Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Strong to possibly severe storms with wind gusts above 50 mph will move across the area early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003>009-012>018-020-022>026-032-033-240730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Grant-Blackford- 321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/ ...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning. LMZ043-046-240730- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Strong storms will move across the nearshore waters early this morning with wind gusts greater than 40 knots possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances of thunderstorms can be expected through Memorial Day and may bring gusty winds along with hazards to small craft.
In the hours before
Local storm report, May 23, 5:50 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM TSTM WND DMG 1 S ANGOLA 41.62N 85.00W
05/23/2019 STEUBEN IN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS LIMBS, TREES AND
POWER LINES DOWN COUNTY WIDE. TIME ESTIMATED
FROM RADAR.
&&
SLLLocal storm report, May 23, 5:51 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG HOWE 41.72N 85.43W
05/23/2019 LAGRANGE IN BROADCAST MEDIA
SIGNIFICANT TREE AND POWER LINE DAMAGE IN
AND AROUND HOWE. POWER OUT.
&&
SLLSpecial weather statement, May 23, 5:55 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
555 AM EDT Thu May 23 2019
MIZ081-OHZ001-002-004-005-231030-
Hillsdale-Henry-Defiance-Fulton-Williams-
555 AM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSDALE...
NORTHEASTERN DEFIANCE...NORTHERN HENRY...FULTON AND SOUTHEASTERN
WILLIAMS COUNTIES...
At 555 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Stockbridge to near
Morenci to 6 miles north of Defiance. Movement was east at 60 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Napoleon, Wauseon, Archbold, Swanton, Delta, Stryker, Fayette,
Liberty Center, Somerset, Metamora, Lyons, Texas, Evansport,
Oakshade, Seward, Ridgeville Corners, Gerald, Denson, Assumption and
Colton.
This includes Interstate 80 in Ohio between mile markers 21 and 48.
&&
LAT...LON 4132 8446 4177 8438 4207 8443 4207 8437
4171 8436 4172 8388 4141 8388
TIME...MOT...LOC 0955Z 251DEG 54KT 4238 8427 4179 8420 4137 8434
HAIL...0.25IN
WIND...55MPH
MARSILILocal storm report, May 23, 5:56 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST BLUFFTON 40.74N 85.17W
05/23/2019 M70 MPH WELLS IN TRAINED SPOTTER
0503 AM TSTM WND DMG 3 E ROME CITY 41.49N 85.30W
05/23/2019 NOBLE IN PUBLIC
LARGE TREE LIMB ACROSS LEIGHTY ROAD, TIME
ESTIMATED BY RADAR.
&&Local storm report, May 23, 6:01 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM TSTM WND DMG 2 N CONVOY 40.94N 84.71W
05/23/2019 VAN WERT OH EMERGENCY MNGR
SEMI BLOWN OVER ON US 30 JUST WEST OF STATE
RT 49.
&&
SLLLocal storm report, May 23, 6:06 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND DMG BIG BARBEE LAKE 41.29N 85.70W
05/23/2019 KOSCIUSKO IN NWS EMPLOYEE
TREE DOWN AND BLOCKING NORTHBOUND HIGHWAY
13, TIME ESTIMATED BY RADAR.
0440 AM TSTM WND DMG NORTH WEBSTER 41.33N 85.70W
05/23/2019 KOSCIUSKO IN NWS EMPLOYEE
TREE DOWN ACROSS HIGHWAY 13 IN NORTH
WEBSTER, TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:48 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Williams | 57 min |
| May 23, 5:19 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 41 min |
| May 23, 5:44 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Defiance, Henry, Paulding, Putnam, Van Wert | 46 min |
| May 23, 5:55 AM EDT | Special Weather Statement | IWX | Fulton | 35 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.